FDA To Seek Black-Box Warning on Cipro and Levaquin
Jeff RasanskyJuly 09, 2008 2:41 PM
The FDA has announced that it will be seeking to add black box warning to Cipro and Levaquin. Both are antibiotics that are used to treat bacterial infections. Apparently, each carries a risk of tendon rupture that needs to be addressed. Six months ago, the consumer group Public Citizen sued the FDA to require it to add the warnings to the drug packaging.
Reports of tendonitis and tendon rupture have been on the rise with the use of these drugs, which has prompted the FDA to ask drug companies to add the stronger labeling. Ruptures that have been associated to these drugs include Achilles tendon, shoulder, hand, biceps and thumbs. This risk is especially increased in older patients and those who have received organ transplants.
The FDA believes that the addition of this warning will strengthen the existing warning information already included in the prescribing information.
Other side effects of taking these medications include “seizures, hallucinations, depression, heart rhythm changes and intestine infection with diarrhea.”
The FDA also suggests that physicians “advise patients, at the first sign of tendon pain, swelling or inflammation—symptoms that typically precede tendon rupture and tendonitis—to stop taking the fluoroquinolone, to avoid exercise and use of the affected area, and to promptly contact their doctor about changing to a non-fluoroquinolone antimicrobial drug.”